We report a patient with amlodipine intoxication who presented to hospital 30 hours after suicidal intake of the drug. Admitted to the intensive care unit, the patient had profound hypotension and need for fluid replacement and infusion of dopamine and noradrenaline. The patient was also administered insulin and calcium gluconate. In addition to profound hypotension, massive non-cardiogenic pleural effusion also complicated the clinical picture. Bilateral pleurocans were placed and non-invasive ventilation was administered in continuous positive airway pressure (CPAP) mode. Hyperinsulinemic euglycemic therapy was also applied. Following the onset of insulin therapy mean blood pressure increased and need for vasopressors was reduced. Possible positive inotropic action of insulin therapy in this patient suffering calcium channel blocker intoxication is in accordance with previous reports. It has been suggested that hyperinsulinemic euglycemic therapy may be considered as a first-line therapy in amlodipine intoxication.
Amlodipine, hyperinsulinemia, pleural effusion